Tennessee, 2012

Flash Flooding and Hail in Tennessee, April 5 to 6, 2012

April 5 to 6, 2012 · NWS MRX · 12 events in 7 counties and zones

A frontal boundary tracked back into the region triggering scattered thunderstorms during the afternoon and evening hours over east Tennessee. A few of the storms produced damaging thunderstorms wind and hail as large as a ping pong.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A frontal boundary tracked back into the region triggering scattered thunderstorms during the afternoon and evening hours over east Tennessee. A few of the storms produced damaging thunderstorms wind and hail as large as a ping pong.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 5, 8:55 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 5, 8:55 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
955 AM EDT THU APR 5 2012

.DISCUSSION...MORNING CONVECTION IS EXITING NE CORNER OF FORECAST
AREA...WHICH WILL LEAVE A FEW HOURS BEFORE MORE SHOWERS AND STORMS
APPROACH FROM THE SW. GULF COAST CONVECTION COULD DELAY THE ONSET OF
THIS NEW ACTIVITY. HOWEVER...THE UPPER LOW MADE A GOOD EASTWARD PUSH
OVERNIGHT AND SHOULD BE TRACKINFG ESE ACROSS NRN MS THIS AFTERNOON.
THUS...I WOULD EXPECT SCATTERED TO NUMEROUS COVERAGE IN THE
AFTERNOON.

PLAN TO FRESHEN HOURLY GRIDS AND REMOVE MORNING WORDING FROM ZFP
PRODUCT BY LATE MORNING. MAY ALSO NEED TO SLIGHTLY LOWER POPS FOR
THE EARLY AFTERNOON HOURS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Apr 5, 4:09 AM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 AM EDT THU APR 5 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
509 AM EDT THU APR 5 2012 /409 AM CDT THU APR 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND
INTENSITY ALONG AND AHEAD OF A FRONTAL BOUNDARY AS IT MOVES SOUTH
ACROSS TENNESSEE. SOME OF THE STORMS MAY BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE NEAR THE FRONTAL BOUNDARY ESPECIALLY
ACROSS THE EASTERN MOUNTAINS OF NORTHERN TENNESSEE AND SOUTHWEST
NORTH CAROLINA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

PATCHY FROST IS POSSIBLE MONDAY THROUGH WEDNESDAY MORNINGS ACROSS
NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

TD

The radar

The Knoxville radar (KMRX), 67 km away, was scanning. The volume nearest the first event began at 17:10 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Anderson

When
April 5, 12:10 PM EST to 12:12 PM EST
Where
Anderson County, Lake City
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
36.220, -84.150

Law enforcement personnel reported thunderstorms produced hail as large as a Kennedy half dollar in Lake City.

Hail, Campbell

When
April 5, 12:57 PM EST to 12:59 PM EST
Where
Campbell County, 3 mi S of La Follette
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.337, -84.130

Law enforcement personnel reported thunderstorms produced quarter-size hail 2 miles south of La Follette.

Hail, Cocke

When
April 5, 1:24 PM EST to 1:26 PM EST
Where
Cocke County, Del Rio
Measured
1 in hail
Reported by
Post Office
Coordinates
35.920, -83.030

Post office personnel reported thunderstorms produced quarter-size hail in Del Rio.

Thunderstorm Wind, Greene

When
April 5, 2:54 PM EST to 3:00 PM EST
Where
Greene County, 3.04 mi NW of Mohawk
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
36.230, -83.090

Law enforcement personnel reported several trees downed by thunderstorm wind 3 miles northwest of Mohawk on Welcome Grove Road.

Thunderstorm Wind, Greene

When
April 5, 3:06 PM EST to 3:15 PM EST
Where
Greene County, 3.04 mi NW of Baileyton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
36.360, -82.870

Law enforcement personnel reported powerlines downed by thunderstorm winds 3 miles northwest of Baileyton on Horton Highway.

Hail, Sequatchie

When
April 5, 2:18 PM CST to 2:20 PM CST
Where
Sequatchie County, 6 mi SE of Dunlap
Measured
1 in hail
Reported by
State Official
Coordinates
35.319, -85.305

Law enforcement personnel reported thunderstorms produced quarter-size hail 6 miles southeast of Dunlap.

Thunderstorm Wind, Washington

When
April 5, 3:49 PM EST to 3:55 PM EST
Where
Washington County, 6 mi SE of Limestone
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
36.169, -82.554

Law enforcement personnel reported several trees downed by thunderstorm wind on Conklin Road southeast of Limestone near Gladstone.

Hail, Washington

When
April 5, 4:19 PM EST to 4:21 PM EST
Where
Washington County, 2.87 mi ENE of Dry Creek
Measured
1 in hail
Reported by
State Official
Coordinates
36.210, -82.380

Law enforcement personnel reported thunderstorms produced quarter-size hail northwest of Unicoi near Dry Creek.

Flash Flood, Washington

When
April 5, 4:31 PM EST to 5:30 PM EST
Where
Washington County, Johnson City to 0.5 mi W of Johnson City
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.320, -82.350

Flooding of roads reported in Johnson City, including Hwy 11.

Flash Flood, Washington

When
April 5, 6:26 PM EST to 7:30 PM EST
Where
Washington County, 2 mi NNE of Limestone to 3 mi NE of Limestone
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.257, -82.616

Oakland Road and Carson Creek Road closed due to flooding.

Hail, Knox

When
April 5, 6:30 PM EST to 6:31 PM EST
Where
Knox County, 3 mi S of Farragut
Measured
1.5 in hail
Reported by
Public
Coordinates
35.837, -84.170

The public reported thunderstorms produced ping pong size hail south of Farragut near Boyd.

Flash Flood, Knox

When
April 5, 10:55 PM EST to April 6, 1:00 AM EST
Where
Knox County, 1 mi S of Knoxville to 3.5 mi NE of Knoxville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.956, -83.930

Heavy rain produced significant flooding across Western Avenue. An evacuation had occurred.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372919, 372927, 372931, 372943, 372953, 372936, 373184, 373196, 377482, 377514, 373199, 374131.